No evidence for hypoadrenalism as a cause of early mortality in a high HIV/TB prevalence population starting anti-tuberculosis treatment in Malawi
Abstract number: 1733_1111
Beadsworth M.B.J., van Oosterhout J.J., Diver M., Shenkin A., Mwandumba H.C., Khoo S., O'Dempsey T., Squire S.B., Zijlstra E.E.
Mortaliy is high in the first 2 months after commencing anti-tuberculosis treatment (ATT), especially in areas with high HIV prevalence, such as Malawi, where case fatality rates are 2326%. (40% of these are in the first month.) Various causes have been proposed, including delayed treatment, other co-infections, advanced HIV disease and severe malnutrition. Another proposed aetiology is adrenal crisis precipitated by rifampicin. The commonest cause of hypoadrenalism worldwide is still described as TB and in addition rifampicin induces cytochrome p450, which metabolises endogenous glucocorticoid. We tested the hypotheses; that corticosteroid metabolism is deranged after starting ATT and that this disturbance is linked to early mortality.
Methods: Consenting consecutive smear positive adults admitted to Queen Elizabeth Central Hospital, Malawi were enrolled. Adrenal function was assessed using a short Synacthen (synthetic ACTH) test. Adequate adrenal function was defined as a rise above 550 nmol/L at 30 minutes. Testing was carried out at baseline and two weeks after commencing rifampicin (as part of ATT). Follow-up was for 3 months. All patients were offered HIV testing, as per national guidelines. Treatment for TB followed national guidelines.
Results: 51 smear-positive patients were enrolled of whom 29 (57%) were female, median age 32 years (range 1862). 41 patients consented to HIV testing, of whom 88% were seropositive. The median time from onset of symptoms to starting ATT was 48 days (range 7365 days). Case fatality in the first month was 16%. Hypoadrenalism was found in 2 patients on admission and none on day 14. Both of these were discharged and one was followed up at 3 months, the other was well, but declined further follow up.
Conclusions: Hypoadrenalism is not common and is not a cause of early mortality after commencement of ATT. Further studies are urgently required to identify other possible aetiologies.
|Session name:||European Society of Clinical Microbiology and Infectious Diseases|
|Location:||ICC, Munich, Germany|
|Back to top|